Rare paediatric case highlights potential link between ADHD medication and musical hallucinations in children

A unique case from Thailand reveals a young girl with ADHD experiencing musical hallucinations, raising questions about medication effects and diagnostic approaches in children presenting with unusual auditory sensations.

A rare paediatric case in Thailand is drawing attention to a little-known symptom: hearing music that is not actually playing. In a report published in the Journal of Developmental & Behavioral Pediatrics, doctors described a preadolescent girl with attention deficit hyperactivity disorder who heard instrumental music at set times each day, even though her hearing tests were normal and brain-wave monitoring showed no seizure activity. According to PubMed’s summary of the paper, the episodes were upsetting, bilateral and non-pulsatile, meaning they did not match her heartbeat.

The case adds to a very small body of evidence. A previous study indexed by PubMed suggested that musical hallucinations can appear across a spectrum that includes both ordinary experience and clinical syndromes, and that children may report them less often than adults. The new report is notable because the girl had no hearing loss or psychotic illness, two of the most common explanations doctors usually consider.

Clinicians initially tried limiting screen and media exposure and using behavioural approaches, but those steps did not stop the music. They then prescribed a low dose of risperidone, an antipsychotic medicine, and the symptoms, along with the child’s frequent blinking tics and emotional distress, had resolved within three weeks. She remained well at a three-month follow-up, according to the case summary.

The report does not prove that her methylphenidate treatment played any role, and it does not say the stimulant was changed. That matters because stimulant prescribing information warns that hallucinations and other psychotic or manic symptoms can occur rarely even at usual doses, while a large Hong Kong study of more than 20,000 young people found no higher risk of psychotic events during periods when they were taking methylphenidate than when they were not. Together, those findings suggest caution, not a simple cause-and-effect answer.

Musical hallucinations are still considered unusual, particularly in children. Reviews cited in the report note that they are seen more often in older adults, especially women with hearing loss, and that medications can sometimes trigger them as well. Drug-induced cases have been linked to antidepressants, opioids and Parkinson’s treatments, usually resolving after the suspected medicine is stopped or reduced.

For parents and clinicians, the practical lesson is straightforward: a child who says they hear music or other sounds without a source should be taken seriously and evaluated carefully. The authors of the Thai case argued that recognising the structured, non-psychotic nature of such experiences may help avoid misdiagnosis and unnecessary alarm. They also stressed that children should not have ADHD medicine changed or stopped without medical advice.

Disclaimer: This content is for informational purposes only and is not intended to be a substitute for professional medical judgment, advice, diagnosis, or treatment.